Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Nashville, TN

June 18, 2017Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 18, 2017, 4:39 PM CDT for Perry County, Wayne County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 4:39 PM CDT (21:39 UTC)
Expired
Jun 18, 2017, 5:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 156 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:13 PM CDTTSTM WND DMG3 Wnw Linden, TNTREE REPORTED DOWN ON HIGHWAY 412 WEST. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS54 KOHX 182139
SVROHX
TNC135-181-182215-
/O.NEW.KOHX.SV.W.0173.170618T2139Z-170618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
439 PM CDT SUN JUN 18 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wayne County in Middle Tennessee...
  Southwestern Perry County in Middle Tennessee...

* Until 515 PM CDT

* At 439 PM CDT, a severe thunderstorm was located near Clifton, or 
  10 miles north of Olive Hill, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Linden, Clifton and Flatwoods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3565 8786 3542 8768 3530 8802
      3533 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2139Z 237DEG 20KT 3542 8802 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
728 
WWUS54 KOHX 182157
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
457 PM CDT SUN JUN 18 2017

TNC135-181-182215-
/O.CON.KOHX.SV.W.0173.000000T0000Z-170618T2215Z/
Wayne TN-Perry TN-
457 PM CDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WAYNE AND SOUTHWESTERN PERRY COUNTIES...

At 457 PM CDT, a severe thunderstorm was located 11 miles southwest
of Linden, or near Flatwoods, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Linden, Clifton and Flatwoods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3565 8786 3542 8768 3530 8802
      3533 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2157Z 234DEG 18KT 3546 8793 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
679 
WWUS54 KOHX 182206
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
506 PM CDT SUN JUN 18 2017

TNC135-181-182215-
/O.EXP.KOHX.SV.W.0173.000000T0000Z-170618T2215Z/
Wayne TN-Perry TN-
506 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE AND
SOUTHWESTERN PERRY COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3565 8786 3542 8768 3530 8802
      3533 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2205Z 237DEG 20KT 3547 8792 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:20 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 2:20 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
220 PM CDT Sun Jun 18 2017

.DISCUSSION...

Ongoing showers and thunderstorms are pushing across the mid-state
at forecast time.  What started out as a bow echo in southwest KY
has turned into a conglomeration of scattered to widespread
thunderstorms here at home.  Shear is our biggest enemy today due to
the amount of instability in the atmosphere. The good news, there
isn't much, if any. Latest RAP mesoanalysis is showing less than
25 kts of bulk shear anywhere in Middle TN. This means two things:
first, very little organization to any of these thunderstorms.
Second, it means it's going to take an outflow boundary to provide
the necessary amount of rotation in the atmosphere to help
provide anything severe. Most of the storms this afternoon will
likely produce 35-45 mph wind gusts and very small hail (12kft+
wet bulb zero). One or two could become severe, given the proper
outflow boundary, but they will be few and far between. Rains are
pretty decent with these storms, too, but we'll get to more of
that in a minute.

All of these forecast-time storms are pre-frontal.  That means, we
still have to deal with a frontal passage, which is expected late
tonight and tomorrow.  This also means, we're not done with the
rain.  While none of the storms are expected to be severe tonight
because we'll lose the daytime heating, the front is expected to be
very slow getting through Middle TN.  With PW values extremely high
(90% of climatology), we could be dealing with some very heavy rains
tonight and tomorrow morning.  In coordination with surrounding
offices, we are going to issue a Flash Flood Watch for NE portions
of Middle TN for tonight and tomorrow morning. The combination of
rainfall today, plus any additional rain tonight could very well
cause some flash flooding issues before tomorrow evening.

Yes, this front is going to be slow moving enough to push rain
chances into the evening hours on Monday.  Now, obviously, that's
not all of us, but the PoPs will continue into the evening hours for
our southern/southeastern counties until 10 pm or so Monday evening.

Once the front clear the area, we'll be able to dry out for a couple
of days, however, we'll warm back up again, with temperatures
climbing into the upper 80s by Wednesday.

Besides today/tomorrow, the biggest forecast issue is going to be
the late part of the week.  NHC is highlighting a system in the
southern Gulf of Mexico that models have developing and pushing
northward throughout the week.  While they aren't handling its
trajectory very well right now, the GFS and the Euro are suggesting
a very wet pattern beginning Thursday and lasting into next weekend.
For now, due to the lack of consistency, I have low confidence
regarding this time frame.  I'll keep a chance PoP in there for now,
starting Thursday and bump as needed as we move through the week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pre frontal forcing will continue to work southeastward across the
mid state over the next several hours. winds will gust
temporarily as the stronger storms move through bna and then csv
later. Following the initial storminess, the general theme for
much of the taf period prior to 10z or so, will be for showers to
prevail with tstms vicinity. Look for the activity to decrease
markedly from nw-se aft 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  84  63  87  65 /  80  60  10   0   0
Clarksville    66  84  60  85  63 /  50  30   0   0   0
Crossville     67  77  57  79  59 /  80  90  30  10  10
Columbia       69  82  61  85  63 /  80  70  10   0   0
Lawrenceburg   69  80  61  85  62 /  80  80  10   0   0
Waverly        66  85  61  85  64 /  80  40  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch from 11 PM CDT this evening through Monday
afternoon for Cannon-Clay-Cumberland-De Kalb-Fentress-Jackson-
Macon-Overton-Pickett-Putnam-Rutherford-Smith-Sumner-Trousdale-
Van Buren-Warren-White-Wilson.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jun 18, 2:12 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
212 PM CDT Sun Jun 18 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-191915-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
212 PM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms will be possible across most of Middle
Tennessee this afternoon and early this evening. Damaging wind
gusts will be the main concern, though small hail and heavy rains
will be possible, as well.

Additional heavy rainfall is likely tonight. Together with today's
rainfall, flash flooding could become an issue late tonight
through Monday afternoon. A Flash Flood Watch will be in effect
starting at 11 pm tonight for areas east of I-24 in Middle
Tennessee.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional heavy rainfall is likely Monday morning and early
afternoon. With the rains of Sunday, Sunday night and Monday,
flash flooding could become a concern through Monday afternoon. A
Flash Flood Watch will be in effect through 3 pm Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storms spotter activation is requested for severe storms through
this evening and through Monday afternoon for any flooding
concerns.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

27

In the hours before

Special weather statement, Jun 18, 12:43 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1243 PM CDT SUN JUN 18 2017

TNZ007-008-027-028-181830-
Robertson TN-Davidson TN-Wilson TN-Sumner TN-
1243 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON...SOUTHWESTERN
SUMNER...NORTHWESTERN WILSON AND SOUTH CENTRAL ROBERTSON COUNTIES
UNTIL 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joelton, or 10 miles northwest of Nashville, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Nashville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Hermitage, Belinda City, Old Hickory, Joelton, Rural Hill,
Bells Bend, Bledsoe Creek State Park and Whites Creek.

LAT...LON 3643 8634 3614 8637 3613 8698 3630 8694
      3633 8692 3636 8691 3638 8691 3639 8692
      3641 8691
TIME...MOT...LOC 1742Z 255DEG 34KT 3631 8687

21
Special weather statement, Jun 18, 1:07 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
107 PM CDT SUN JUN 18 2017

TNZ027-028-059-062-181845-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
107 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHWESTERN
RUTHERFORD...NORTHEASTERN WILLIAMSON AND SOUTHWESTERN WILSON COUNTIES
UNTIL 145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brentwood, or near Franklin, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Franklin, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Belle Meade, Thompson's Station,
Walterhill, Rural Hill, Bellevue, Antioch, Berry Hill, Lascassas,
Triune, Percy Priest Lake and Gladeville.

LAT...LON 3582 8692 3612 8696 3618 8636 3588 8627
TIME...MOT...LOC 1807Z 255DEG 57KT 3598 8677

21
Special weather statement, Jun 18, 1:41 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
141 PM CDT SUN JUN 18 2017

TNZ009-028>030-181930-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
141 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON...
SOUTHEASTERN MACON AND SOUTHERN TROUSDALE COUNTIES UNTIL 230 PM
CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.

LAT...LON 3648 8586 3637 8583 3629 8585 3625 8582
      3625 8580 3621 8578 3621 8581 3619 8580
      3618 8581 3617 8579 3617 8580 3616 8581
      3611 8636 3630 8642 3632 8636 3631 8636
      3632 8634 3631 8630 3634 8629
TIME...MOT...LOC 1841Z 256DEG 39KT 3623 8630

21
Local storm report, Jun 18, 4:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     4 NE BRENTWOOD          36.04N  86.74W
06/18/2017                   DAVIDSON           TN   TWITTER

            LARGE BRANCH SNAPPED OFF TREE IN CRIEVE HALL

&&

EVENT NUMBER OHX1700688

BW
Local storm report, Jun 18, 4:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     RIDGETOP                36.40N  86.77W
06/18/2017                   ROBERTSON          TN   TWITTER

            TWITTER VIDEO SHOWED TREE FALLING IN RIDGETOP

&&

EVENT NUMBER OHX1700689

BW
Special weather statement, Jun 18, 4:33 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
433 PM CDT SUN JUN 18 2017

TNZ056-093-182230-
Wayne TN-Perry TN-
433 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND PERRY COUNTIES UNTIL
530 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parsons to Olive Hill. Movement was
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Linden, Collinwood, Clifton, Lobelville, Mousetail
Landing State Park, Busseltown, Flatwoods and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3548 8799 3553 8798 3561 8804 3572 8804
      3584 8796 3580 8785 3584 8782 3584 8772
      3566 8774 3559 8765 3548 8772 3547 8765
      3541 8757 3510 8759 3508 8798 3529 8798
      3530 8802 3537 8802 3541 8797 3545 8804
TIME...MOT...LOC 2132Z 240DEG 19KT 3562 8811 3518 8806

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:43 AM CDTSpecial Weather StatementOHXRobertson32 min
Jun 18, 12:10 PM CDTSpecial Weather StatementOHXRobertson, Sumner35 min
Jun 18, 12:43 PM CDTSpecial Weather StatementOHXDavidson47 min
Jun 18, 1:07 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jun 18, 1:41 PM CDTSpecial Weather StatementOHXSmith, Wilson49 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale, Wilson33 min
Jun 18, 2:19 PM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more13 hr
Jun 18, 2:43 PM CDTAreal Flood AdvisoryOHXHickman2 hr
Jun 18, 4:33 PM CDTSpecial Weather StatementOHXPerry, Wayne57 min
Jun 18, 5:09 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Jun 18, 5:28 PM CDTSpecial Weather StatementOHXLawrence, Lewis, Perry, Wayne62 min
Jun 18, 5:46 PM CDTSpecial Weather StatementOHXHickman44 min
Jun 18, 6:00 PM CDTAreal Flood AdvisoryOHXLawrence2 hr
Jun 18, 6:13 PM CDTSpecial Weather StatementOHXGiles77 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.